Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 10, NWS Newport/Morehead City, NC

April 29, 2025Carteret County, Hyde County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 29, 2025, 8:21 PM EDT for Carteret County, Hyde County, Onslow County, North Carolina. It took effect at Apr 30, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2025, 8:21 PM EDT (00:21 UTC)
In effect from
Apr 30, 2025, 8:00 AM EDT
Expired
Apr 30, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 31 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WHUS42 KMHX 300021
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
821 PM EDT Tue Apr 29 2025

NCZ196-199-204-301230-
/O.NEW.KMHX.BH.S.0010.250430T1200Z-250501T0000Z/
East Carteret-Coastal Onslow-Ocracoke Island-
821 PM EDT Tue Apr 29 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches, and Onslow 
  County beaches.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
724 
WHUS42 KMHX 300835
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
435 AM EDT Wed Apr 30 2025

NCZ196-199-204-010000-
/O.CON.KMHX.BH.S.0010.250430T1200Z-250501T0000Z/
East Carteret-Coastal Onslow-Ocracoke Island-
435 AM EDT Wed Apr 30 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches, and Onslow 
  County beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 29, 3:54 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 3:54 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
354 PM EDT Tue Apr 29 2025

.SYNOPSIS...
High pressure will gradually shift offshore today, remaining
anchored off the SE coast through late week. A cold front will
drop south from VA on Wednesday and bring a slight chance of
showers and thunderstorms, mainly across the northern tier of
the CWA. A cold front will move through the region this weekend
bringing more unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2:30 PM Tuesday...High pressure will continue to slide
offshore today and sustain warm and moist air advection into ENC.
This, along with increasing high clouds, will keep temperatures
about 10-15 degrees warmer tonight than last night with lows dipping
to the upper-50s to low-60s.

An Air Quality Alert is in effect for Jones and Craven counties due
to due to the ongoing Black Swamp Wildfire. With S/SW winds continuing
to advect smoke to the north, the NCDAQ has extended the Code
Orange Air Quality Action Day for Jones County until midnight
Wednesday. In addition, the NCDAQ has issued a Code Orange Air
Quality Day for Craven County for the same timeframe.

&&

.SHORT TERM /WEDNESDAY/...
As of 3 PM Tuesday...A mid-level shortwave to our north has
continued to track further south. At the surface, high pressure will
remain anchored offshore while a cold front will sag south across
VA. Given the southward trend of the mid-level shortwave, the cold
front has trended slightly farther south as well. Therefore, PoPs
have been increased for tomorrow afternoon with the greatest chances
being along and north of Highway 264. With southwest flow and mostly
sunny skies, inland areas will warm into the upper-80s with dews in
the 60s. This will generate enough instability to support a few
rumbles of thunder but with the better forcing displaced to our
north and meager shear, some storms could be strong but should
remain sub-severe.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 315 AM Tuesday...

KEY MESSAGES:
-Next potential cold front impacts the area this weekend bringing
unsettled weather to ENC

Thursday...As we get into Thurs ridge remains off the Southeast
Coast with stalled front lifting north as a warm front as a
developing low in the Southern Plains pushes NE'wards towards
the Midwest keeping things dry and warm. With persistent SW'rly
WAA regime and increasing low level thicknesses, expect highs to
get into the mid to upper 80s inland and upper 70s along the
OBX while lows get down into the low to mid 60s each night. Will
note for Wed, if cloudcover is more expansive and thicker than
currently forecast high temps on Wed could be too warm by
several degrees especially along our northern zones.

Friday into early next week... A fairly complex pattern sets up
across the region this weekend into early next week. General trends
have been for upper ridging to finally push offshore by Friday while
the southern stream flattening upper trough then pivots across the
Mid-Atlantic. At the same time, trough across the northern Plains
pushes E'wards and deepens as it nears the Eastern Seaboard by
Sunday. At the surface, deepening low pressure in the Midwest
continues to track north and east towards Canada while its
associated cold front quickly sweeps E'wards across the Ohio River
Valley on Friday with a prefrontal trough setting up across the
Triad on Friday as well. Cold front eventually nears and pushes off
the Eastern Seaboard Sat into Sun. Overall guidance is in good
agreement that this will result in precip chances Fri and Sat
with the first round associated with the prefrontal trough Fri
afternoon and evening and the second round associated with the
passage of the cold front. GFS is once again the wettest
guidance overall bringing widespread showers and thunderstorms
both Fri afternoon into Sat while the ECMWF and Canadian has
only limited precip Fri with most of the precip occuring with
the frontal passage on Sat. As a result, have increasing precip
chances from Fri afternoon into Sat with some likely PoPs noted
on Sat given better confidence in precip occuring this day.
Either way, most guidance does suggest we see thunderstorms
during this time period with ensemble guidance showing at least
a 50-70% chance of MLCAPE values above 500 J/kg both Fri
afternoon and on Sat across ENC. With increasing wind shear
expected as the upper trough approaches there is at least a low
end concern for stronger storms either Fri or Sat. CIPS guidance
as well as some ML/AI guidance does continue to hint at a non
zero threat for severe weather so will have to continue to
monitor the forecast trends to see if the threat increases or
decreases with the approach of the aforementioned front.

From Sunday and beyond this is where the upper level pattern and
therefore surface pattern becomes more uncertain with lower than
average confidence in the forecast from Sun onwards. GFS is the most
progressive with the upper level pattern allowing upper trough
to push out to sea before cutting off and allowing an Omega
block to become centered directly over the Eastern Seaboard.
While both Canadian and ECMWF guidance cuts the trough off
around the Eastern Seaboard with an omega block setting up
further to the west. If the GFS pattern were to verify, high
pressure ridge would settle into the region and bring benign
weather to the area. If the Canadian/ECMWF pattern were to
verify front would stall near the coast with an upper low
sitting over the Mid-Atlantic allowing for continued unsettled
weather into early next week. Will have to monitor trends
either way to see how things shake out. Otherwise above avg
temps continue ahead of the front on Fri before temps trend
closer to avg over the weekend and into early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday afternoon/...
As of 1 PM Tuesday...Winds will remain southwesterly through the
period. Tonight, winds will increase to 15-20 kt with occasional
gusts to 25 kt possible, especially across the Pamlico Sound
and the coastal waters north of Cape Lookout. Similar conditions
will persist tomorrow with gusts near 25 kt possible across the
southern waters as well. 2-3 ft seas will build to 3-4 ft
tonight with some 5 ft seas developing across the central waters
late tomorrow afternoon.

LONG TERM /Wednesday through Saturday/...
As of 330 AM Tuesday...High pressure ridging will remain
anchored off the Southeast Coast through Thursday bringing
primarily VFR conditions across all of ENC into the end of the
week. There is a low end chance at seeing some sub-VFR
conditions on Friday with the approach of a prefrontal trough
with better chances at sub-VFR conditions this weekend as a cold
front pushes through the area bringing the potential for shower
and thunderstorms to the area.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 3:15 PM Tuesday...Winds will remain southwesterly through
the period. Tonight, winds will increase to 15-20 kt with
occasional gusts to 25 kt possible, especially across the
Pamlico Sound and the coastal waters north of Cape Lookout.
Similar conditions will persist tomorrow with gusts near 25 kt
possible across the southern waters as well. 2-3 ft seas will
build to 3-4 ft tonight with some 5 ft seas developing across
the central waters late tomorrow afternoon.

LONG TERM /Wednesday through Saturday/...
As of 340 AM Tuesday...Minor changes to the forecast especially
for Wed on this update. High pressure will remain anchored off
the Southeast Coast through Friday. This will bring a general
lull in impactful marine conditions until this weekend. A cold
front will approach the area and recent trends suggest it will
now stall near our northern waters which will allow for SW'rly
winds to increase closer to 10-20 kts while seas remain around
2-4 ft. With this front now expected to be slightly closer,
increasing shower and thunderstorm chances are becoming likely
especially along our northern waters Wed afternoon and evening.
As we get into Thurs, front lifts north as a warm front allowing
the gradient to relax and for SW'rly winds to ease down to
10-15 kts with 2-4 ft seas. We do finally see our streak of
benign boating conditions come to an end this weekend as a
stronger cold front approaches from the west on Fri and Sat
increasing winds closer to 15-20 kts with gusts up to 25 kts and
3-5 ft seas resulting in the potential for SCA conditions at
the end of the workweek and into the weekend.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Air Quality Alert until midnight EDT Wednesday night for
     NCZ092-193-194.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...RCF
AVIATION...OJC/RCF
MARINE...OJC/RCF
Hazardous weather outlook, Apr 29, 4:11 AM EDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 AM EDT Tue Apr 29 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-300815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
411 AM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-203>205-300815-
East Carteret-Coastal Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
411 AM EDT Tue Apr 29 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:00 AM EDTSmall Craft AdvisoryMHX20 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.